Facial swelling secondary to inhaled bronchodilator abuse: Catecholamine-induced sialadenosis

R. C. Loria, H. J. Wedner

Research output: Contribution to journalArticlepeer-review

20 Scopus citations

Abstract

A patient with asthma presented with a history of recurrent episodes of facial swelling. The swelling occurred in the preauricular area and extended to the angle of the jaw. The patient attributed these episodes to a 'food allergy' as they occurred during or immediately following meals. The only medication the patient was using was inhaled epinephrine (Primatene Mist(R)), two puffs, ten to twenty times a day. Subsequent evaluation revealed that the patient had sarcoidosis. Differential diagnosis of the facial swelling included food-related angioedema, sarcoid parotitis, or catecholamine-induced sialadenosis, which is a rare complication associated with excessive catecholamine administration. A gallium-67 citrate scan demonstrated abnormal pulmonary and hilar uptake of the radiotracer, but no lacrimal or parotid gland uptake, strongly arguing against sarcoidosis as the cause of the facial swelling. Episodes of swelling completely abated when the patient stopped using the epinephrine inhalers. At 5 months of follow-up she has had two recurrent episodes of facial swelling, each time associated with the use of inhaled epinephrine. Thus this patient's facial swelling most likely represents catecholamine-induced sialadenosis. This adverse drug reaction, associated with excessive use of inhaled catecholamines must be kept in mind in patients who abuse inhaled β-adrenergic agonists and report parotid swelling.

Original languageEnglish
Pages (from-to)289-293
Number of pages5
JournalAnnals of Allergy
Volume62
Issue number4
StatePublished - Jan 1 1989

Fingerprint Dive into the research topics of 'Facial swelling secondary to inhaled bronchodilator abuse: Catecholamine-induced sialadenosis'. Together they form a unique fingerprint.

Cite this